Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 30, NWS Billings, MT

May 26, 2018Big Horn County, Montana

NWS Billings, MT issued this severe thunderstorm warning at May 26, 2018, 5:55 PM MDT for Big Horn County, Montana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2018, 5:55 PM MDT (23:55 UTC)
Expired
May 26, 2018, 7:00 PM MDT
In force
65 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Big Horn County, MT

The radar

The Billings radar (KBLX), 99 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.9 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 5:47 PM MDT, 8 minutes earlier.

Area forecast discussion, May 26, 5:47 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Billings MT
547 PM MDT Sat May 26 2018

...Updated forecast to issue a severe thunderstorm watch for
Fallon County until 1 AM MDT...

.SHORT TERM...valid for Sun and Mon...

Clear skies and warm temperatures into the upper 80s and even some
low 90s this afternoon. A cold front is approaching from the
northwest while a low pressure system digs into northern Nevada
bringing jet diffluence across most of eastern MT today. Already
seeing cumulus clouds developing along the mountains at this hour.
Storms will initiate first over the high terrain this afternoon
but move north and eastward with the mean flow as forcing
continues to increase across the area. CAPE values generally above
1000 j/kg with effective bulk shear around 40 kts this afternoon.
Expecting some of these storms to become severe. Given the
temperature profile, storms will be fairly high based. Fat CAPE
and dry sub-cloud layer will promote the potential for damaging
hail and winds. Severe ingredients line up best, from Judith Gap
east to northern Yellowstone County and over to Miles City from
late afternoon into the overnight hours. Several models suggesting
some bowing segments capable of producing long track damaging
winds could develop in eastern MT (from Miles City northeast
towards Sidney) tonight, so that is something we are keeping a
close eye on as the storms evolve.

Sunday still looks pretty wet across most of southern Montana and
northern Wyoming. Low pressure system makes its way into northern
Utah with inverted trough extending to the northeast. PWAT around
an inch or more across much of the area with northeast upslope
will promote heavy rain showers through much of the afternoon.
Enough instability and shear around in extreme southeastern MT
tomorrow afternoon for another shot of potential severe weather.
As upper-level energy ejects northward out of Wyoming, how the
models handel the low pressure development and troughing over
eastern Montana is pretty erratic. The GFS switches our western
zones to more northwest flow and dries out quicker while the ECMWF
model brings a more prolonged chance of rain into Monday with a
lingering open trough. Edged to the ECMWF today, as that solution
seemed more reasonable. What that means for the rainfall forecasts
is about the same as advertised for the Beartooth/Absarokas with
1 to 1.5 inches in the mountains and 0.75 to 1.0 inches of
rainfall for the foothills. Billings and much of the central
Plains also remain in the 0.50-1.0 inch range as has been
forecast. What has changed, is increasing amounts expected over
southeastern Montana and northern Wyoming. Specifically Bighorn
County, Sheridan County Wyoming, east into Powder River and
Carter counties. A prolonged band of heavy rain is projected to
set-up in that location Sunday night into Monday morning, so we
have adjusted rain totals upward in those locations.

The rainfall amounts we forecast are closer to area averages and
this time of year rainfall is highly localized with thunderstorms
capable of producing inches of rain in a very short period of
time. The atmospheric conditions are primed Sunday and Monday for
just those type of rain producers, so localized amounts could
easily exceed our forecast totals.

Many of our area rivers will be at or near flood stage this
weekend or early next week as all this rainfall adds to the
already swollen rivers. If you live along one of those rivers you
should continue to monitor our river forecasts closely and finish
up any last minute preparations you need to make today.

Due to the heavy rainfall rates in storms this weekend, we
anticipate localized flooding impacts in low-lying areas and
along swollen creeks and streams. Please stay up to date with our
latest river forecasts and have a way to get watches and warnings
while enjoying the Memorial Day Weekend. Walsh

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

An upper low should be over SE MT Tuesday morning and then slowly
move eastward into the Dakotas Tuesday night. Energy propagating
around the low can produce showers and thunderstorms on Tuesday.
Models showed 0.75 to one inch precipitable waters, so showers and
storms can still drop some appreciable rainfall on Tuesday. Brief
upper ridging will bring drier and warmer conditions to the
region for much of Wednesday. Then a new upper trough begins to
propagate eastward over the western U.S. Wednesday afternoon,
which should allow for a slight chance of showers and
thunderstorms from Billings westward. Scattered showers and
thunderstorms should then expand eastward across the rest of the
area and continue through next Saturday as the upper trough slowly
moves northeastward. There is some chance that the area could dry
out sooner for next Saturday if the ECMWF solution with an upper
ridge building in were to come to fruition.

High temperatures will generally be in the 70s and 80s Tuesday
through Saturday. RMS
&&

.AVIATION...

Scattered showers and thunderstorms are developing W and SW of
KBIL this afternoon. The area of showers and thunderstorms will
expand northeastward this evening and overnight, potentially
affecting much of southern MT. Heavy rainfall is possible with
the thunderstorms. Some storms may produce hail and strong gusty
winds through the evening. Expect MVFR to LIFR conditions in the
thunderstorms. There will be areas of obscurations over all the
mountains this afternoon through tonight. Arthur/RMS

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 057/072 053/070 053/076 053/081 055/074 053/075 052/076
    47/T    66/T    33/T    22/T    34/T    53/T    34/T
LVM 051/068 049/068 049/073 048/076 050/068 047/072 047/072
    38/T    55/T    33/T    32/T    56/T    53/T    33/T
HDN 058/074 054/072 052/078 052/084 055/080 053/078 053/078
    57/T    76/T    33/T    21/B    24/T    43/T    35/T
MLS 061/078 058/071 054/077 055/083 058/081 057/078 056/079
    45/T    66/T    43/T    21/U    22/T    42/T    33/T
4BQ 060/077 057/072 053/074 052/082 056/084 056/080 054/079
    35/T    86/T    43/T    31/U    22/T    32/T    33/T
BHK 058/078 056/071 052/073 051/079 055/082 056/077 053/077
    33/T    76/T    53/T    31/U    22/T    41/B    34/T
SHR 055/069 051/069 050/072 048/081 051/079 052/077 050/076
    38/T    86/T    43/T    22/T    23/T    33/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 122 in effect until 1 AM MDT Sunday
      FOR ZONE 33.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 26, 2:20 PM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
220 PM MDT Sat May 26 2018

MTZ028>042-056>058-063>068-WYZ098-099-272030-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
220 PM MDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms producing hail and gusty
  winds late this afternoon through tonight and again tomorrow
  afternoon. Very heavy rainfall Sunday and Monday could produce
  localized flooding.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Memorial Day Weekend.

* ADDITIONAL HAZARD CONCERNS...Anyone with outdoor plans this
  Memorial Day weekend should monitor the weather forecast, and be
  ready to take cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned for updates. Begin preparations to mitigate any impacts
that could result from the hazardous weather.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 11:28 AM MDTRiver Flood WarningBYZStillwater, Yellowstone3 days
May 26, 11:28 AM MDTRiver Flood WarningBYZCuster9 days
May 26, 11:59 AM MDTRiver Flood WarningBYZStillwater51 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.